Medical Questions > Conditions and Diseases > Hypoglycemia Forum

Hypoglycemia and chronic pancreatitis

Must Read
Abdominal pain and bellyaches are common. Though most cases of abdominal pain aren't serious, sometimes you will need to see a doctor. We’ll review some of...
Abdominal pain can be uncomfortable but is very common. But when is pain in the abdomen serious? Learn how to describe your symptoms more accurately so that yo...
It's important to "know your pain" to help your doctor diagnose the reason behind abdominal pain. Read on for more tools and information about how to diagnose ...
User Profile
I have been having episodes of low blood sugar with shaking, irratability, and more naseau. I do have a glucometer, (4 year old is type I) and my sugars have been running 34 to 58, I am unable to eat, eating causes exreme pain and vomiting, I have tried drinking gatorade, pop, candies, all of them make me throw up or in pain. I have mentioned my low sugar to my PCP, but haven't seen my GI yet, but I think right now he is just trying to find out why my alt, ast, and alk phos have been elevated since June. Before then it was my amalayse and lipase since 11/2006 they no longer elevate. But for me with everything else I have to deal with, the low blood sugars very distressing. The only recommendations I have seen is eating or glucose (tried the tablet, threw them up) I have been to the hospital and ER 5 times to receive IV's, but the effect does not last.
So my ? is what can I do, and are there any long term effects to low blood sugar?


Did you find this post helpful?
|

User Profile
replied December 24th, 2008
Hypoglycemia Answer A5148
Current medical status: I have had my gallbladder removed in 6/18/2008, ERCP with dual spinchterotomy and stent placement on 8/2008, and EUS on 11/2007, a adominal u/s with dopplers on 12/2008 (no results yet) MRCP on 11/2008 normal findings. I had genetic testing done to determine the SPINK1 defect for pancreatitis. Due to the inabbilaty to eat, excessive vomiting, and possible pancreas damage, my blood sugars have been very low.


Current medical treatment: Immitrex, Fentanyl 50 mch patch every 72 hours, 5 mg imm rel cap, ativan, zofran (ins only covers 15 per month), compazine, reglan, and phenergan.





It doesn't seem likely that your hypoglycemia is the result of pancreatitis. Chronic pancreatitis damages the insulin production and in time will cause hyperglycemia (diabetes). It seems that your hypoglycemia is due to a kind of liver damage. Elevated ALT, AST and alkal phosphatase indicates liver damage. Additional laboratory tests (albumins, bilirubin, γ-GT, fibrinogen…) and imaging tests (CT or MRI scan) could be necessary to find out what is going on.





You could consult a gastro-entero-hepatologist about your condition.











|
Did you find this post helpful?
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Hypoglycemia , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.